Alert archive / New York / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 101, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Jun 23, 2008, 12:17 PM EDT for Dutchess County, New York. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2008, 12:17 PM EDT (16:17 UTC)
- Expired
- Jun 23, 2008, 12:51 PM EDT
- In force
- 34 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
County Dutchess County, NY
The radar
The Albany radar (KENX), 108 km from the middle of the area, began a volume at 16:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 12:20 PM EDT | TSTM WND DMG | Beekman, NY | SEVERAL TREES AND WIRES DOWN WITH DAMAGE TO A HOME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 4.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 735 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 787 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KALY 231617 SVRALY NYC027-231715- /O.NEW.KALY.SV.W.0101.080623T1617Z-080623T1715Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 1217 PM EDT MON JUN 23 2008 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DUTCHESS COUNTY IN EAST CENTRAL NEW YORK... * UNTIL 115 PM EDT * AT 1213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HOPEWELL JUNCTION...OR 8 MILES NORTHWEST OF PAWLING...AND MOVING NORTHEAST AT 32 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WINGDALE AND 9 MILES SOUTHEAST OF MILLBROOK BY 1230 PM EDT... DOVER PLAINS BY 1235 PM EDT... 8 MILES SOUTHEAST OF AMENIA BY 1245 PM EDT... PLEASE REPORT HAIL SIZE...DAMAGING WINDS AND REPORTS OF TREES DOWN TO THE NATIONAL WEATHER SERVICE BY EMAIL AT ALB.STORMREPORT@NOAA.GOV. LAT...LON 4149 7393 4172 7394 4198 7351 4154 7354 TIME...MOT...LOC 1617Z 237DEG 28KT 4163 7371 $$ NAS
1 follow-up statement
000 WWUS51 KALY 231651 SVSALY SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1249 PM EDT MON JUN 23 2008 NYC027-231659- /O.CAN.KALY.SV.W.0101.000000T0000Z-080623T1715Z/ DUTCHESS NY- 1249 PM EDT MON JUN 23 2008 ...THE SEVERE THUNDERSTORM WARNING FOR DUTCHESS COUNTY IS CANCELLED... THE THUNDERSTORM HAS MOVED EAST INTO LITCHFIELD COUNTY AND HAS WEAKENED. AT 1220 PM...TREES WERE REPORTED BLOWN DOWN AROUND BEEKMAN. ADDITIONAL NON-SEVERE THUNDERSTORMS ARE OCCURRING JUST EAST OF POUGHKEEPSIE...AND ARE TRACKING NORTHEAST AT 30 MPH. FREQUENT LIGHTNING...HEAVY RAIN...SMALL HAIL AND GUSTY WINDS TO 40 MPH ARE POSSIBLE IN THESE THUNDERSTORMS. PLEASE REPORT HAIL SIZE...DAMAGING WINDS AND REPORTS OF TREES DOWN TO THE NATIONAL WEATHER SERVICE BY EMAIL AT ALB.STORMREPORT@NOAA.GOV. LAT...LON 4149 7393 4172 7394 4198 7351 4154 7354 TIME...MOT...LOC 1649Z 237DEG 28KT 4176 7343 $$ FOR THE LATEST WEATHER INFORMATION...PLEASE VISIT US ON THE WEB AT WEATHER.GOV/ALBANY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 10:29 AM EDT, 1 hour 48 minutes earlier.
Area forecast discussion, Jun 23, 10:29 AM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 1029 AM EDT MON JUN 23 2008 .SYNOPSIS... AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL CONTINUE TO SLOWLY MOVE ACROSS THE REGION TODAY THROUGH TUESDAY. IT IS EXPECTED TO BRING SHOWERS AND THUNDERSTORMS TO OUR AREA THROUGH TUESDAY. && .NEAR TERM /THROUGH TONIGHT/... SOME PARTIAL CLEARING TAKING PLACE...AND SPREADING EAST. MAIN UPPER IMPULSE STILL PLODDING ALONG IN THE GREAT LAKES...AND MASIN UPPER JET SEGMENT WILL BE TRACKING THROUGH THE NORTHEAST U.S. THIS AFTERNOON AND NIGHT. OUR REGION WILL BE IN SOME DEGREE OF A LEFT-EXIT REGION OF THE STRENGTHENING UPPER JET SEGMENT. EVIDENCE OF THE UPPER JET SEGMENT IN THE UPPER AIR DATA. NOT MUCH OF A BOUNDARY LAYER THERMAL GRADIENT IN THE UPPER AIR DATA...BUT FAIRLY WELL-DEFINED COOLING ALOFT SEEN ADVECTING EAST. AREA 12Z SOUNDINGS SUGGEST LOWER TO MID 70S AS CONVECTIVE TEMPERATURES...AND MODIFIED SOUNDINGS SHOW CAPES BETWEEN 1200-1800 J/KG. SOME LOW-LEVEL SHEAR SEEN IN ALB 12Z SOUNDING...BUT UPSTREAM...MUCH LESS LOW-LEVEL SHEAR...AND BOUNDARY LAYER WINDS RELATIVELY LIGHT...REDUCING SOME OF THE LOW-LEVEL FORCING. MID- LEVEL DRYING/COOLING AND DEEPER SHEAR...THROUGH MID-LEVELS...WHERE A WIND MAX WILL TRACK THROUGH THE REGION...SHOULD SUPPORT SOME ORGANIZED CONVECTION THIS AFTERNOON AND EVENING. SURFACE WIND SHIFT INDICATED BY GUIDANCE LATE THIS AFTERNOON AND THIS EVENING...ALONG WITH SLIGHT DROP IN DEW POINTS...SUGGESTS SOME SURFACE FORCING AND SUPPORT FOR CONVECTION. LIFTED CONDENSATION LEVELS SUGGEST A BIT HIGH...ABOVE 900 MB...SO TORNADO THREAT SEEMS MINIMIZED...BUT SOME SCATTERED SEVERE WIND AND HAIL POSSIBLE. SATELLITE PICTURES SHOWING A BAND OF ENHANCED CLOUD COVER IN CENTRAL NY INTO CENTRAL PA...WHICH COULD BE THE FOCUS FOR INITIAL DEVELOPMENT THIS AFTERNOON. ANOTHER AXIS OF MOISTURE AND INSTABILITY SEEMS TO BE FROM LAKE ERIE SOUTH...ALONG THE WESTERN SLOPES OF THE APPALACHIANS...THAT WILL WORK EAST THROUGH THE DAY. SUCH SUBTLE SMALL-SCALE UPPER FEATURES ARE DIFFICULT TO DISCERN IN THE COARSE UPPER AIR NETWORK...AND MODELS HAVING EQUALLY HARD TIME DEPICTING DEFINITIVE FEATURES TO TRACK...SO STAY TUNED TO SEE WHERE CONVECTION ACTUALLY TRIGGERS...AND TRACKS. VIL OF THE DAY BASED ON SEVERE HAIL REPORTS LAST NIGHT...AND COOLER AIR ALOFT BUILDING IN THROUGH TODAY...LOOKS TO BE MID TO UPPER 40S. SEE SWODY1 FOR MORE DETAILS ABOUT SEVERE WEATHER THREAT. CURRENT FORECASTED SKY COVER...WITH PERIODS OF CLOUDS AND SUN...AVERAGING MOSTLY CLOUDY...AND HIGHS IN 70S TO LOWER 80S CONSISTENT WITH CURRENT DATA AND TRENDS. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY/... TROUGH WILL CONTINUE TO SLOWLY MOVE ACROSS THE REGION TONIGHT AND TUESDAY...BUT MOISTURE WILL BE A LITTLE LESS AND CONDITIONS SOMEWHAT MORE STABLE...SO HAVE INCLUDED THE CHANCE OF SHOWERS AND THUNDERSTORMS DURING THIS PERIOD...BUT NO ENHANCED WORDING. DRIER AIR MOVES IN TUESDAY NIGHT WITH DRY WEATHER PERSISTING INTO WEDNESDAY. HIGHS IN THE 70S TO AROUND 80 ONCE AGAIN ON TUESDAY. WARMER ON WEDNESDAY WITH MORE SUNSHINE WHEN HIGHS WILL BE BETWEEN 75 AND 85. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... DUE TO ONGOING CONVECTION AND SEVERE WEATHER WARNINGS...SIMPLY POPULATED WITH GMOS GUIDANCE OFF THE GFS. GENERALLY DRY WEATHER THURSDAY AND FRIDAY WITH HIGHS IN THE MID 70S TO LOWER 80S...BUT HAVE INCLUDED SLIGHT CHANCE POPS. BETTER CHANCE OF SHOWERS AND THUNDERSTORMS SATURDAY AND SUNDAY WITH HIGHS IN THE 70S. && .AVIATION /14Z MONDAY THROUGH FRIDAY/... ACTIVE MORNING CONTINUES WITH LARGE BATCH OF SHOWERS WITH EMBEDDED THUNDER MOVING ACROSS AREAS NORTH OF KALB...INCLUDING KGFL. IFR CONDS AS WELL AS THUNDER/LIGHTNING WILL OCCUR IN VICINITY OF KGFL THROUGH ABOUT 13Z BEFORE DIMINISHING. A CELL OR TWO MAY GRAZE KALB DURING THIS TIME AS WELL...BUT THIS IS LESS CERTAIN. WILL INCLUDE A VCTS UNTIL 13Z AT THIS TIME AND WILL MONITOR FOR POSSIBLE AMENDMENTS. MUCH OF THE CONVECTIVE ACTIVITY SHOULD STAY NORTH OF KPOU THROUGH MID MORNING...HOWEVER SHOWERS/T-STORMS ARE EXPECTED TO RE-DEVELOP ACROSS THE AREA BY LATE MORNING AS ANOTHER DISTURBANCE ROTATES AROUND THE UPPER LEVEL TROF CENTERED OVER THE GREAT LAKES. TIMING WILL BE DIFFICULT THROUGH THE AFTERNOON AND EARLY EVENING HOURS...SO WILL MAINTAIN VCSH WITH CB CLOUD GROUP WITH POTENTIAL FOR SCATTERED TSRA. WILL FORECAST PREVAILING VFR CONDS...HOWEVER MVFR/IFR CERTAINLY POSSIBLE WITHIN ANY STORMS...AS WELL AS GUSTY WINDS. SOME LOW LEVEL STRATUS WITH MVFR CIGS SHOULD SCOUR SOMEWHAT BY MID MORNING. WINDS WILL GENERALLY BE S-SW AROUND 5 TO 10 KTS TODAY...BUT HIGHER GUSTS WILL OCCUR IN AND NEAR T-STORMS. OUTLOOK... MON NIGHT/TUE MORNING...POSS IFR DUE TO FOG/LOW CIGS. TUE...VFR...CHC OF PM -SHRA/-TSRA. WED/THU...VFR...NO SIG WX. FRI...VFR...CHC -SHRA/-TSRA. && .FIRE WEATHER... AN UPPER LEVEL TROUGH WILL CONTINUE TO SLOWLY MOVE ACROSS THE REGION THROUGH TUESDAY. IT IS EXPECTED TO BRING SHOWERS AND THUNDERSTORMS TO OUR AREA THROUGH TUESDAY. DRIER WEATHER IS EXPECTED WEDNESDAY. RH VALUES WILL ONLY FALL TO BETWEEN 50 AND 70 PERCENT THIS AFTERNOON AND TUESDAY AFTERNOON. RH WILL RECOVER TO NEAR 100 PERCENT TONIGHT AND TUESDAY NIGHT. SOUTH OR SOUTHWEST WINDS OF 5 TO 15 MPH WILL OCCUR TODAY...WITH GUSTS IN EXCESS OF 30 MPH POSSIBLE WITH ANY THUNDERSTORMS. && .HYDROLOGY... VERY HEAVY RAIN IS ONCE AGAIN POSSIBLE TODAY AND THIS EVENING DUE TO FAVORABLE SYNOPTIC CONDITIONS AS A STRONG UPPER LEVEL TROUGH MOVES ACROSS THE REGION. UNSTABLE ATMOSPHERE WILL ALSO ADD TO THE HIGH POTENTIAL RAINFALL RATES. THE MAIN INHIBITOR TO POTENTIAL FLASH FLOODING WILL BE THE RELATIVELY FAST MOTION OF ANY THUNDERSTORMS THAT OCCUR...GENERALLY MOVING AT 25 TO 30 MPH. AS A RESULT...HAVE NOT ISSUED A FLASH FLOOD WATCH AT THIS TIME SINCE IT IS DIFFICULT TO PINPOINT ANY SPECIFIC AREAS...AND DID NOT WISH TO BLANKET THE ENTIRE FORECAST AREA FOR A LONG PERIOD OF TIME. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. MA...NONE. VT...NONE. && SYNOPSIS...NAS NEAR TERM...NAS
Hazardous weather outlook, Jun 23, 10:41 AM EDT, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 1041 AM EDT MON JUN 23 2008 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-241100- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER- SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN- NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE- WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER- WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 1041 AM EDT MON JUN 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING AHEAD OF AN OCCLUDED FRONT. DAMAGING WINDS IN EXCESS OF 60 MPH AND HAIL LARGER THAN PENNIES WILL BE THE MAIN THREATS WITH ANY SEVERE THUNDERSTORMS. ANY THUNDERSTORMS COULD CONTAIN FREQUENT LIGHTNING. THUNDERSTORMS WILL BE TRACKING NORTHEAST AT 30 TO 40 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS DURING THE AFTERNOONS OF TUESDAY...SUNDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.
In the hours before
Special weather statement, Jun 23, 6:59 AM EDT, 5 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 659 AM EDT MON JUN 23 2008 VTZ014-015-231130- EASTERN WINDHAM VT-WESTERN WINDHAM VT- 659 AM EDT MON JUN 23 2008 ...A STRONG THUNDERSTORM IN WINDHAM COUNTY... AT 657 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WIND GUSTS UP TO 40 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN. THIS STORM WAS LOCATED 9 MILES SOUTH OF WILMINGTON...OR ABOUT 13 MILES EAST OF NORTH ADAMS...AND MOVING NORTHEAST AT 50 MPH. THE THUNDERSTORM WILL BE NEAR... WILMINGTON BY 705 AM EDT NEWFANE BY 720 AM EDT GJM
Local storm report, Jun 23, 10:19 AM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBANY NY
1019 AM EDT MON JUN 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND GST HERKIMER 43.51N 74.82W
06/22/2008 E60.00 MPH HERKIMER NY TRAINED SPOTTER
&&
FRUGISSpecial weather statement, Jun 23, 10:57 AM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1057 AM EDT MON JUN 23 2008 NYZ064>066-231600- EASTERN ULSTER NY-WESTERN DUTCHESS NY-EASTERN DUTCHESS NY- 1057 AM EDT MON JUN 23 2008 ...A STRONG THUNDERSTORM IN ULSTER AND DUTCHESS COUNTIES... AT 1053 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...FREQUENT LIGHTNING. THIS STORM WAS LOCATED NEAR MARLBORO...OR ABOUT OVER NEWBURGH...AND MOVING NORTHEAST AT 22 MPH. THE THUNDERSTORM WILL BE NEAR... MARLBORO BY 1105 AM EDT WAPPINGERS FALLS BY 1110 AM EDT MYERS CORNER BY 1115 AM EDT RED OAKS MILL AND POUGHKEEPSIE BY 1120 AM EDT FAIRVIEW BY 1125 AM EDT PLEASANT VALLEY BY 1140 AM EDT
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 9:43 PM EDT | Severe Thunderstorm Warning | ALY | Dutchess, Ulster | 51 min |
| Jun 23, 2:17 AM EDT | Severe Thunderstorm Warning | ALY | Columbia, Dutchess, Greene, Ulster | 58 min |
| Jun 23, 2:51 AM EDT | Severe Thunderstorm Warning | ALY | Columbia, Dutchess, Rensselaer | 54 min |
| Jun 23, 3:34 AM EDT | Severe Thunderstorm Warning | ALY | Rensselaer | 56 min |
| Jun 23, 11:17 AM EDT | Areal Flood Advisory | ALY | Dutchess | 3 hr |
| Jun 23, 2:08 PM EDT | Flash Flood Warning | ALY | Dutchess | 5 hr |
| Jun 23, 7:43 PM EDT | Severe Thunderstorm Warning | ALY | Herkimer | 45 min |
Nearby
Severe Thunderstorm Warnings in New York, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.